Alert archive / South Dakota / Tornado Warnings in 2019
Tornado Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Aug 17, 2019, 10:02 PM CDT for Brookings County, Moody County, South Dakota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 10:02 PM CDT (03:02 UTC)
- Expired
- Aug 17, 2019, 10:14 PM CDT
- In force
- 12 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brookings County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 6:14 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633
WFUS53 KFSD 180302
TORFSD
SDC011-101-180330-
/O.NEW.KFSD.TO.W.0025.190818T0302Z-190818T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
1002 PM CDT Sat Aug 17 2019
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Northwestern Moody County in east central South Dakota...
Southeastern Brookings County in east central South Dakota...
* Until 1030 PM CDT.
* At 1002 PM CDT, a severe thunderstorm capable of producing a
tornado was located 9 miles south of Brookings, moving northeast at
35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Aurora around 1020 PM CDT.
Elkton around 1030 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4436 9655 4421 9645 4420 9645 4410 9682
4421 9690
TIME...MOT...LOC 0302Z 242DEG 32KT 4417 9681
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JM1 follow-up statement
606
WWUS53 KFSD 180314
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1014 PM CDT Sat Aug 17 2019
SDC011-101-180323-
/O.CAN.KFSD.TO.W.0025.000000T0000Z-190818T0330Z/
Moody SD-Brookings SD-
1014 PM CDT Sat Aug 17 2019
...THE TORNADO WARNING FOR NORTHWESTERN MOODY AND SOUTHEASTERN
BROOKINGS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Minnesota...and east central South Dakota.
LAT...LON 4436 9655 4421 9645 4420 9645 4410 9682
4421 9690
TIME...MOT...LOC 0312Z 242DEG 32KT 4422 9668
$$
JMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 17, 6:14 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 17, 6:14 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 614 PM CDT Sat Aug 17 2019 .SHORT TERM...(This Evening through Sunday) Issued at 303 PM CDT Sat Aug 17 2019 The main focus tonight is the increasing threat for strong to severe thunderstorms across the region. At 18Z Saturday, a quasi-stationary cool front was located along and east of a line from Rapid City to Pierre to Aberdeen area. Isolated showers and thunderstorms could spark across the region early this afternoon as warm air advects northward, ahead of the main cool front. However, the main focus for strong to severe storms will be along the frontal passage late this evening. As we go through the afternoon and evening hours, instability increases across the region with surface dewpoint values from the upper 60s to near 70, increasing low to mid-level lapse rates to 7 C/km, and MLCAPE around 1500-2000 J/kg. These ingredients will support and maintain a very unstable environment through the evening hours. The cool front will begin to move east into the region after 00Z Sunday (7 PM CDT), as the main upper trough over southern Canada/Northern Rockies pushes the front southeast. The greatest risk for severe weather looks possible from 03Z to 06Z Sunday in areas along and west of I-29, and from 05Z to 09Z Sunday for areas east of I-29. This is linked with a broad area of deep layer shear of 35 to 45 knots and an increasing south-north LLJ from 30 to 45 knots. Discrete cells of strong to severe thunderstorms will be possible at the initial stage of this event; then with increasing DCAPE values of 1000-1500 J/kg, the threat will mainly be focus on damaging wind as the front moves east toward I-29 late this evening. With that said, golf ball sized hail (or slightly larger), as well as damaging wind from 70 to 80 mph are the main severe threats. With 0-3 km bulk shear around 20-35 knots, some organized bow echo/isolated tornado cannot be ruled out. SPC highlights well this severe weather threat with an Enhanced Risk over most of the CWA on its Day 1 outlook. The severe weather risk tapers off from west to east through 06Z-09Z Sunday, though some lingering showers look possible through early Sunday morning. It's important to point out that this event seems likely late this evening into the overnight. Therefore, make sure you have different ways to receive alerts if having outdoor plans or before heading to bed. In addition, if severe weather threatens your area, take shelter immediately and if possible, report any hail/wind/flooding to the NWS. Sunday features a nice day. The cool front moves eastward into the Upper Mississippi Valley by early Sunday morning. Behind this system, surface high pressure builds in from the northwest, bringing drier and cooler conditions into the region. With a drier airmass, light winds, afternoon dewpoints in the upper 50s, and highs from the mid 70s to near 80, it will be a great day for outdoor activities. .LONG TERM...(Sunday Night through Saturday) Issued at 303 PM CDT Sat Aug 17 2019 Beyond Sunday night, the pattern looks relatively quiet and dry for most areas, but warm temperatures and humidity return to start the workweek. As the surface high pressure slowly moves east of the CWA, return flow will make its way and bring temperatures from the mid to upper 80s into the region on Monday. This temperature pattern will likely remain for Tuesday as well. In fact, Tuesday looks to be the warmest day of the week with daytime temperatures mainly in the upper 80s to near 80. A broad area of theta-e advection slides northeast from central NE on Monday ahead of a mid-level shortwave approaching the area by Monday night. At this moment, confidence is marginal/low; however, some hit/miss showers or storms cannot be ruled out during the overnight hours. After midweek, thunderstorm chances will again be possible Tuesday night into Wednesday as a surface low and associated frontal boundary move in. The main story will be cooler than average temperatures through the end of the week. This is in response to strong surface high pressure moving southward from the International Border/Northern Rockies. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 609 PM CDT Sat Aug 17 2019 Main concern through this TAF period is potential for strong to severe storms mainly after 02z. Expect storms to be more isolated to scattered across the area this evening. The main event arrives in south central after 02z and is expected to form a line of storms as it tracks east through the forecast area into the early morning hours Sunday. Hail and lightning will be a threat, but as the storms form a line, damaging wind will become a greater threat. Have added thunderstorm mention in the KFSD and KHON TAF however chances are a less certain for KSUX, so will keep VCTS. Cooling behind the line of storms running into the abundant low level moisture may result in an area of MVFR-locally IFR stratus, and main question there is how long into the morning will these conditions persist. Low level mixing should allow the low clouds to gradually break up from northwest to southeast, lingering at KSUX and other parts of northwest Iowa into the early afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...05 LONG TERM...05 AVIATION...
Hazardous weather outlook, Aug 17, 4:49 AM CDT, 17 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Sat Aug 17 2019 IAZ001-MNZ071-072-080-081-089-097-098-SDZ038>040-050-052>070- 181000- Lyon-Lincoln-Murray-Cottonwood-Nobles-Pipestone-Rock-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay- 449 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A few morning thunderstorms may be possible. Severe weather is not expected with this activity. Strong to severe storms are expected to develop late this afternoon across central and northern South Dakota and begin to track southeast this evening and tonight. Thunderstorms, initially discrete in nature, will begin to merge into a line as they move southeast late this evening. Large hail up to 2 inches in diameter, along with straight line winds up to 80 mph will be possible as storms move east towards I-29 after dark. An isolated tornado cannot be ruled out, with the greatest risks in south central South Dakota. Thunderstorms will continue to track into southwest Minnesota and northwest Iowa after midnight with a continued severe weather risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6pm from Huron to Chamberlain, and after 9pm from Marshall to Sioux Falls and Yankton. IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071- 181000- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union- 449 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms will be possible through mid-morning. The risk for severe storms is low with this activity. Scattered strong to severe storms may develop across northeast Nebraska and northwest Iowa after 5pm this afternoon and into the evening. golf ball size hail and winds to 60 mph may be possible. A broken line of strong to severe storms will move southeast towards the area after dark. These storms will bring the risk of strong winds to 70 mph along with ping pong size hail as they move through early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm this afternoon and into the overnight hours.
In the hours before
Local storm report, Aug 17, 8:53 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
853 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 2 N MITCHELL 43.76N 98.03W
08/17/2019 M61 MPH DAVISON SD ASOS
&&Local storm report, Aug 17, 9:11 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST FORESTBURG 44.02N 98.11W
08/17/2019 M55 MPH SANBORN SD MESONET
RWIS STATION.
&&Local storm report, Aug 17, 9:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST PLANKINTON 43.72N 98.48W
08/17/2019 M65 MPH AURORA SD MESONET
RWIS STATION.
&&Local storm report, Aug 17, 9:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND GST CANOVA 43.88N 97.50W
08/17/2019 M58 MPH MINER SD MESONET
CWOP STATION.
&&Local storm report, Aug 17, 9:51 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 10 N COLMAN 44.13N 96.82W
08/17/2019 M0.50 INCH MOODY SD TRAINED SPOTTER
&&Local storm report, Aug 17, 9:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND GST MADISON 44.01N 97.11W
08/17/2019 M59 MPH LAKE SD ASOS
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:10 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 50 min |
| Aug 17, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 33 min |
| Aug 17, 7:16 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 44 min |
| Aug 17, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas | 49 min |
| Aug 17, 7:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory, Jerauld | 47 min |
| Aug 17, 8:06 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas, Gregory, Hanson and 4 more | 39 min |
| Aug 17, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Davison, Douglas, Hutchinson | 36 min |
| Aug 17, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lake, McCook and 2 more | 50 min |
| Aug 17, 9:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Hanson, Hutchinson, Kingsbury, Lake, Lincoln and 5 more | 42 min |
| Aug 17, 9:52 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Minnehaha, Moody | 38 min |
| Aug 17, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 44 min |
| Aug 18, 10:37 AM CDT | River Flood Warning | FSD | Brookings, Moody | 5 days |
Nearby
Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.